Anaphylaxis or 'just' an Allergic Reaction?
Updated: Jul 31, 2019
Anaphylaxis is a type of potentially life-threatening allergic reaction. Every year in the UK, there are somewhere in the region of 5,000 emergency anaphylactic reactions that lead to hospitalisation.
Fortunately, there are only around 20 deaths, with approximately half of these caused by medical treatments. When anaphylaxis is fatal, death usually occurs very soon after contact with the trigger, usually within the first hour, peaking at about 30 minutes.
The number of anaphylactic reactions have rapidly increased in recent decades. Over the period 1992-2012, there was a 7-fold increase in the number of reactions. We don't yet know why this is.
This blog explores the first aid treatment for anaphylaxis and what separates it from a less severe allergic reaction.
What is Anaphylaxis?
Anaphylaxis is a severe, systemic, hypersensitivity reaction
It has common features, which may include rapidly developing airway, breathing and circulation problems, as well as skin changes and digestive system problems.
Some people are at higher risk of having an anaphylactic reaction. Including if they have:
Had a mild or moderate allergic reaction previously
A related condition, such as asthma
Repeated exposure to an allergen
Anaphylaxis can be caused by an inappropriate immune system reaction, or through other mechanisms. Food, insect venom, some drugs and latex can cause a reaction through the immune system, but most drug induced reactions are through non-immune system mechanisms.
There are a significant proportion of anaphylactic reactions where there is no identifiable cause, known as idiopathic anaphylaxis.
What Triggers an Anaphylactic Reaction?
The triggers for anaphylaxis vary considerably with age. For example, food is a particularly common trigger in young people, while pharmaceutical drugs tend to be a more common trigger in older people.
The specific triggers for anaphylaxis are many and varied, and include:
Food (including nuts and some fruits)
Insect stings (particularly wasps and bees)
Medication (including some antibiotics , NSAIDs, aspirin and general anaesthetic)
When is an Allergic Reaction deemed to be Anaphylaxis?
Defining the signs and symptoms of an anaphylactic reaction is notoriously difficult.
It is likely that someone is experiencing an anaphylactic reaction if all of the following three criteria are met:
Sudden onset and rapid progression of symptoms (over a few minutes)
Life-threatening airway, breathing and/or circulation changes
Skin and/or mucosal changes (such as flushing, itching or swelling)
The patient may also have digestive symptoms, such as abdominal pain, incontinence and vomiting. The person will look and feel unwell and may well be feeling very anxious.
All of these symptoms may also be supported by a history of exposure to a known allergen.
The main airway problem is caused by swelling of the throat and tongue. This will cause difficulty breathing and swallowing and may feel like the throat is closing up.
The person may also have a hoarse voice and/or be making a high pitched noise (called stridor) when they breathe in.
There may also be breathing problems, similar to those in asthma. An increased breathing rate and wheeze (caused by narrowing of the lower airways) may be present. Read the Asthma blog for more details.
These breathing problems may lower the person’s oxygen levels, causing them to become confused and eventually turning their skin a blue colour (cyanosis – a late sign). The person may also become tired due to having to work so hard to breathe. Ultimately, they could go in to respiratory arrest which will lead on to cardiac arrest.
There may also be symptoms caused by clinical shock. In anaphylactic shock, the person’s blood pressure drops due to their blood vessels relaxing and becoming leaky, and/or due to the heart muscle not working correctly.
Shock symptoms include:
Increased breathing and heart rates (as the body tries to compensate)
Nausea and/or vomiting (as the body tries to redirect blood from the digestive system)
Pale clammy skin (due to the adrenaline fuelled ‘fight or flight’ response)
Dizziness and reduced level of consciousness (if the blood pressure isn’t maintained by compensation)
Ultimately, the person could go in to cardiac arrest. Read the Cardiac Arrest blog for details of what to do in this situation.
Skin and Mucosal Symptoms
These symptoms are present in over 80% of anaphylactic reactions and can be subtle or dramatic. Allergic reactions are usually localised - think nettle or insect sting. However, if this reaction gets out of control, symptoms spread around the body, known as a systemic or generalised reaction.
There may be a rash over parts or all of the skin and there may also be raised, red, itchy areas sometimes referred to as hives, nettle rash, weals or welts, often on the chest.
The person may also experience swelling of deeper tissues, commonly around the eyelids, mouth and throat.
Most people who only have skin changes do not go on to develop the life-threatening A, B or C problems that are necessary to signify an anaphylactic reaction.
If you suspect someone is having an anaphylactic reaction, then you need to act quickly as it could rapidly progress and become life-threatening.
Remove any trigger such as a sting (but don’t make them sick if they have reacted to something they’ve eaten)
Help the casualty to use their adrenaline auto-injector (AAI)
Help the casualty to use their asthma inhaler if they have one and have breathing problems
Place them in a comfortable position. Sitting up may help if they have breathing problems, but lie them down and raise their legs if they appear shocked, and do not let them sit or stand back up
Help them to use another AAI after 5 minutes, if symptoms are not getting better or are getting worse.
Using an AAI
An early dose of adrenaline is critical in an anaphylactic reaction
Adrenaline works to reverse all of the potential A, B and C problems.
There are 3 brands of AAI licensed for use in the UK, most notably Epipen. They are all used in a similar way and have simple instructions written on them.
Whilst anaphylaxis is a potentially life-threatening problem, it is easily treated with adrenaline and is rarely fatal.
Stay calm, call 999 and help the person to take their adrenaline auto-injector if they have one.
Please explore the website and get in touch if you'd like to discuss organising a first aid course.
Emergency Treatment of Anaphylactic Reactions, Resuscitation Council (UK), 2016
Anaphylaxis Campaign, www.anaphylaxis.org.uk